“Dripping” is a vaping method where one produces a thicker cloud to inhale. 26% of teenage e-cig users have already tried this new way to vape.
According to lead researcher, Suchitra Krishnan-Sarin, professor of psychiatry at Yale University School of Medicine in New Haven, Connecticut, electronic cigarettes draw liquid into a heating coil through an automatic wick, producing the vapor that can be inhaled.
With “dripping” the user directly drops the e-cig liquid onto the coil, producing a thicker vapor to inhale. This thicker vapor supposedly has more flavor and provides more of a “rush” of nicotine and sensation in the back of the throat.
According to Dr. Krishnan-Sarin, “Emerging data is also showing that e-cigarettes contain many other chemicals like propylene glycol and glycerine, and they also contain a lot of flavor chemicals. Now, all of these are volatile, and when they are heated at high temperatures like we see with dripping, you could produce high levels of carcinogenic compounds.
Additionally of big concern are the chemicals formaldehyde and acrolein that are produced when the e-cig liquid is heated to a high degree. These aldehydes are known carcinogens and its safety in electronic cigarettes have been widely debated. And as teenagers continue to develop, questions arise as to what affect the nicotine or these chemicals will have on their brains and organs.
Dr. Karen Wilson, chief of general pediatrics for Mount Sinai Health System in New York City said, “Adolescents should not be using nicotine at all.”
It changes the brain chemistry, and adolescents are uniquely susceptible to the addictive properties of nicotine.”
Adults with COPD, chronic obstructive pulmonary disease, and kids and adults with asthma could have more difficulty with their symptoms as well.
Moreover handling the vapor itself could pose risks exposing the skin of users to high levels of nicotine.
A lethal dose of nicotine for an adult ranges from 30-60 mg and varied for children (0.5-1.0 mg/kg can be a lethal dosage for adults, and 0.1 mg/kg for children). E-cigs, depending on their strengths (0 – 5.4%) could contain up to 54 mg of nicotine per cartridge (a 1.8% e -cig would contain 18mg/ml). So it would be very easy for a child to overdose on nicotine.
Image from whitecloudelectroniccigarettes.com
Per Medline plus, nicotine poisoning can manifest in any of the following:
- Abdominal cramps
- Agitation, restlessness, or excitement
- Burning sensation in mouth
- Difficulty breathing
- Drooling (increased salivation)
- Muscle twitching
- Fast and pounding heartbeat followed by slow heart rate
- Rapid breathing
- Stopped breathing
Treatment of nicotine poisoning could include activated charcoal, benzodiazepines, atropine for slow heart rate, IV fluids and trying to control seizures.
Teenagers by nature are curious people, but a fad such as this could be deadly, and if their younger sibling is looking on…….
Medical Spanish made easy
Daliah Wachs, MD, FAAFP is a nationally syndicated radio personality on GCN Network, iHeart Radio and Board Certified Family Physician